Patients taking antidepressants for years likely to face dangerous withdrawal symptoms

by ceohg_7uj5ls

Patients who have taken antidepressants for years should consider coming off the medication. However, researchers say they will likely face difficult and even dangerous withdrawal symptoms due to a physical dependence.

The best process is to follow a tapering schedule while consulting with a physician, according to research in The Journal of the American Osteopathic Association. Stopping medication outright is almost never advisable.

I understand that many people feel safe in that their depression or anxiety is continuously managed by medication. However, these are mind-altering drugs and were never intended as a permanent solution. Once the patient's depression or anxiety has been resolved, the physician should guide them toward discontinuation, while providing non pharmacologic treatments to help them maintain their mental health."

Mireille Rizkalla, PhD, Assistant Professor, Department of Clinical Integration at Midwestern University Chicago College of Osteopathic Medicine, and lead author on this research

Hard to quit

Related Stories

  • General anesthesia in cesarean delivery linked with increased risk of postpartum depression
  • A sedentary lifestyle increases the risk of adolescent depression
  • Daily moisturizer does not prevent eczema according to new research

Patients who stop taking their medication often experience Antidepressant Discontinuation Syndrome (ADS), which includes flulike symptoms, insomnia, nausea, imbalance, sensory disturbances often described as electric shocks or "brain zaps", and hyperarousal.

Older, first-generation antidepressants often come with additional risks for more severe symptoms, including aggressiveness, catatonia, cognitive impairment, and psychosis. Discontinuing any antidepressant also carries a risk for gradual worsening or relapsing of depression and anxiety, as well as suicidal thoughts.

Indefinitely medicated

A recent report from the CDC said a quarter of people taking antidepressants had been using them for a decade or more. Rizkalla says this data makes the case that patients and physicians are overly reliant on medication without concern for long-term consequences.

"I think we have a real problem with patient care management, when it comes to prescribing antidepressants," says Rizkalla. "We tend to put patients on an SSRI and more or less forget about them."

She adds that, while relatively safe, antidepressants still carry side effects, including weight gain, sexual dysfunction and emotional numbing. She also urges caution as the evidence for antidepressant risk factors is based on short-term usage, and says there are no sufficient longitudinal studies on the neurologic impact of taking antidepressants for decades.

Rizkalla and her coauthors included the following tapering schedule for varying classes of antidepressants. However, she insists patients consult their physician before and throughout the process to monitor their symptoms and progress.

Source:

American Osteopathic Association

Journal reference:

Rizkalla, M., et al. (2020) Antidepressant Discontinuation Syndrome: A Common but Underappreciated Clinical Problem. The Journal of the American Osteopathic Association. doi.org/10.7556/jaoa.2020.030.

You may also like

Leave a Comment